Pennsylvania, 2010

Damaging Winds in Pennsylvania, August 4, 2010

August 4, 2010 · NWS CTP · 10 events in 7 counties and zones

Severe Thunderstorms produced isolated wind damage during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe Thunderstorms produced isolated wind damage during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 2:46 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 4, 2:46 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT WED AUG 4 2010

.SYNOPSIS...
VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO THURSDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN ASSOCIATION WITH
AN APPROACHING COLD FRONT. BEHIND THE FRONT...A MUCH DRIER AND
RELATIVELY COOLER AIR MASS WILL ACCOMPANY A LARGE AREA OF HIGH
PRESSURE...PROVIDE A BRIEF RESPITE FROM THE HEAT AND HUMIDITY
THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO MODERATE BACK
ABOVE NORMAL BY EARLY NEXT WEEK AS THE HIGH PRESSURE DOME SHIFTS
OFF THE COAST.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
UPGRADED SUSQUEHANNA VALLEY TO HEAT ADVISORY THIS AFT.
EDGE TEMPS UP A FEW DEGREES ACROSS THE ENTIRE AREA.

CONCERN IS THERE IS LESS CLDS THAN IN RECENT DAYS...AND TEMPS
ARE WELL INTO THE 80S AS OF 10 AM. CU WILL BUILD ACROSS THE
AREA...BUT MID AND HIGH CLDS TO THE WEST NOT LIKELY TO MAKE
IT TO THE EAST.

ALSO NOT EXPECTING DEWPOINTS TO DROP OFF ANY...GIVEN SE FLOW
OFF THE BAY...AND LIGHT WINDS ALOFT.

SOME AIRMASS STORMS HAVE FORMED OVER FAR WESTERN PA.

IN ADDITION...MORE STORMS FURTHER WEST...SEE BELOW.

OF NEW CONCERN IS LINE OF STORMS OVER OH. WHILE THE
STRONGEST STORMS WOULD LIKELY MOVE SOUTH AND WEST OF OUR
AREA...SOME SHOWERS AND STORMS MAY MAKE IT INTO OUR AREA...
GIVEN THE TYPE OF AIRMASS IN PLACE.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DID ADJUST TEMPS AND DEWPOINTS UP SOME FOR TONIGHT...GIVEN
AIRMASS IN PLACE.

SOME CHC FOR STRONG TO SEVERE STORMS...BUT CONVERGENCE WILL
BE LIMITED ALONG THE FRONT. ALSO LOOKS LIKE MORE THAN ONE
FRONT. WENT WITH CHC POPS FOR NOW UNTIL AROUND MIDNIGHT
THU NIGHT.

ALSO DID ADJUST DEWPOINTS AND TEMPS UP FOR THU...IN HEAT
ADVISORY RANGE AGAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
OPERATIONAL MODELS AND ENSEMBLES REMAIN CONSISTENT IN THE EXPECTED
LONG WAVE WEATHER PATTERN THROUGH THE MEDIUM AND LONG RANGE FORECAST
PERIOD. THE CONFIGURATION OF THE MID AND UPPER LEVEL FLOW WILL
CONTINUE TO BE CHARACTERIZED BY TROUGHING OVER THE WEST COAST AND
NORTHEAST CONUS...WITH CENTRAL NOAM RIDGING SEPARATING THE TWO
TROUGHS. THE MAIN SYNOPTIC FEATURE OF INTEREST WILL BE A LARGE DOME
OF HIGH PRESSURE BUILDING INTO THE LOCAL AREA THROUGH THE WEEKEND.

A SECONDARY WEAK CFRONT WILL PUSH ACROSS THE REGION ON FRIDAY. SOME
MODELS SUGGEST AN ISOLATED SHOWER WILL BE POSSIBLE...BUT FEEL THE
ARRIVAL OF MID 50-DEW POINT AIR AND WEAK FORCING/CONVERGENCE WILL
SEVERELY LIMIT CVRG. THEREFORE...WILL CONTINUE A DRY FORECAST.
HIGH PRESSURE WILL BUILD EWD ACROSS THE GREAT LAKES INTO THE
NORTHEAST AND MID-ATLANTIC STATES THIS WEEKEND...ACCOMPANIED BY A
MUCH DRIER AND RELATIVELY COOLER AIR MASS. GUIDANCE IS BEGINNING
TO LATCH ONTO PREVIOUS THINKING OF LOWS IN THE MID/UPPER 40S
ACROSS THE NCENTRAL MTNS SAT/SUN MORNING. THIS WOULD BE SUPPORTED
BY FAVORABLE RADIATIONAL COOLING CONDITIONS AND BELOW NORMAL
PWATS. OVERALL ANTICIPATE A BRIEF STRETCH OF STELLAR MID SUMMER
WEATHER WITH WARM DAYS/LOW HUMIDITY...AND PLEASANT NIGHT TIME
TEMPS YIELDING COMFORTABLE SLEEPING. AS THE HIGH GRADUALLY SHIFTS
TWD THE COAST...A RETURN TO SUMMERTIME HOT/HUMID CONDITIONS IS
ANTICIPATED INTO EARLY NEXT WEEK. FOR NOW WILL MAINTAIN A DRY
FCST MON-WED WITH THE NEXT FRONTAL SYSTEM SLATED TO REACH THE
AREA AROUND TUE...BUT THE USUAL LATE DAY SHOWER OR STORM CANNOT BE
RULED OUT STARTING MONDAY GIVEN INCREASING HEAT AND LOW LEVEL
MOISTURE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAIN PROBLEM THIS AFTERNOON WILL BE POCKETS OF HZ AND HEAT.

OUTSIDE THE AREAS OF HZ...VFR CONDITIONS WILL PREVAIL UNTIL
NEAR SUNSET...THEN HZ WILL PREVAIL.

12Z SOUNDING OVER SW OH WAS VERY UNSTABLE. LINE OF CONVECTION
FORMING OVER OH HAS A GOOD CHC OF REACHING BFD AND JST EARLY
THIS EVENING. THE LINE SHOULD WEAKEN...BUT A FEW SHOWERS MAY
MAKE IT TO IPT AND MDT LATE.

EXPECT VFR CONDITIONS AGAIN BY 14Z OR 15Z ON THU.

HOWEVER...THERE WILL BE A RISK OF STRONG TO EVEN SEVERE
THUNDERSTORMS LATER IN THE DAY ON THU INTO PERHAPS EARLY
FRIDAY...AS A SERIES OF COLD FRONTS WORK SOUTHWARD.

LIMITING FACTOR FOR STORMS MAY BE LACK OF SFC CONVERGENCE...
AS BEST DYNAMICS REMAIN NORTH OF PA.

COOLER AND MAINLY VFR CONDITIONS EXPECTED FOR THE UPCOMING
WEEKEND INTO MONDAY.

OUTLOOK...
FRI...SHOWERS AND STORM PSBL EARLY...OTHERWISE VFR.
SAT-MON...GENERALLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-045-046-
049>053-056-057-059-063>066.
HEAT ADVISORY FROM 10 AM TO 7 PM EDT THURSDAY FOR PAZ036-056-
057-059-063>066.

&&

SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...STEINBUGL
AVIATION...MARTIN/EVANEGO
Hazardous weather outlook, Aug 4, 3:01 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT WED AUG 4 2010

PAZ049>053-052000-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-057-059-063>066-052000-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-037-041-042-052000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ025>028-058-052000-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SCHUYLKILL-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ045-046-052000-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033>035-052000-
CAMBRIA-SOMERSET-BEDFORD-FULTON-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-052000-
FRANKLIN-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

In the hours before

Special weather statement, Aug 4, 3:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT WED AUG 4 2010

PAZ024-033-042130-
CAMBRIA PA-SOMERSET PA-
454 PM EDT WED AUG 4 2010

...A THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND SOUTHWESTERN
CAMBRIA COUNTIES...

AT 452 PM EDT...A THUNDERSTORM WAS NEAR NANTY-GLO...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR VINTONDALE AROUND 500 PM AND EAST CONEMAUGH AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.

LAT...LON 4031 7905 4037 7899 4039 7900 4051 7892
      4030 7863 4024 7866 4011 7887

FORECASTER: DEVOIR

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 4, 4:35 PM EST
Where
Somerset County, 0.87 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.740, -79.340

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Addison.

Thunderstorm Wind, Somerset

When
August 4, 4:40 PM EST
Where
Somerset County, 1.27 mi WSW of Orsina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.810, -79.350

Thunderstorm winds estimated near 60 mph knocked down trees in Confluence.

Thunderstorm Wind, Cambria

When
August 4, 5:14 PM EST
Where
Cambria County, 1.19 mi W of Conemaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.348, -78.902

Thunderstorm winds estimated near 60 mph knocked down trees along William Penn Avenue.

Thunderstorm Wind, Cambria

When
August 4, 5:18 PM EST
Where
Cambria County, 1.04 mi NNW of Geistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.314, -78.857

Thunderstorm winds estimated near 60 mph knocked down trees along Fulmer Road.

Thunderstorm Wind, Somerset

When
August 4, 5:20 PM EST
Where
Somerset County, 0.69 mi S of Meyersdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.810, -79.030

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Meyersdale.

Thunderstorm Wind, Mifflin

When
August 4, 5:45 PM EST
Where
Mifflin County, 0.69 mi S of Juniata Terrace
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.570, -77.570

Thunderstorm winds estimated near 60 mph knocked down trees in Granville Township just south of Lewistown.

Thunderstorm Wind, Franklin

When
August 4, 5:50 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.790, -77.730

Thunderstorm winds estimated near 60 mph knocked down trees in Greencastle.

Thunderstorm Wind, York

When
August 4, 7:35 PM EST
Where
York County, 0.72 mi NNE of Jacobs Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.839, -76.912

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Heidelberg Township southwest of Spring Grove.

Thunderstorm Wind, Dauphin

When
August 4, 8:05 PM EST
Where
Dauphin County, Hershey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.280, -76.650

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on Chocolate and Park Avenues.

Thunderstorm Wind, Lebanon

When
August 4, 8:25 PM EST
Where
Lebanon County, 0.87 mi SW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.290, -76.490

Thunderstorm winds estimated near 60 mph knocked down trees along Route 322 between West Cornwall and South Annville Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240505, 240501, 240502, 240503, 240504, 240506, 240508, 240512, 240514, 240515.